Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 247, NWS Birmingham, AL

June 3, 2001Chambers County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 3, 2001, 2:22 PM CDT for Chambers County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 3, 2001, 2:22 PM CDT (19:22 UTC)
Expired
Jun 3, 2001, 2:45 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chambers County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 031922
SVRBHM
ALC017-031945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMBERS COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 245 PM CDT

* AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF HUGULEY...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LANETT.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE TO A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY
INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3278 8550 3276 8528 3290 8502 3306 8521

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:55 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 3, 10:55 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1055 AM CDT SUN JUN 03 2001

AREA RADARS INDICATING SEVERE THUNDERSTORMS OVER WESTERN/MIDDLE TN
WEAKENING AS THEY REACH NORTH AL BORDER.  FEW SHOWERS SPREADING
SOUTHWARD CURRENTLY...BUT OUTFLOW FROM MORNING CONVECTION WILL IN
DEVELOPMENT OF AFTERNOON THUNDERSTORMS.  15Z OBS/MSAS ANALYSIS
INDICATE SURFACE BOUNDARY ALONG LINE FROM NEAR TUP-HSV-CHA. SURFACE
DEWPOINTS INDICATE SOUTHERLY FLOW BRINGING GOOD GULF MOISTURE
NORTHWARD. HAD UPDATED EARLIER THIS MORNING TO UP POPS IN NORTHERN
AREAS TO LIKELY AND WILL LEAVE THROUGH THIS AFTERNOON AS
THUNDERSTORMS REDEVELOP WITH DAYTIME HEATING. CHANCE POPS
TCL-BHM-ANB pAND SOUTH LOOKS GOOD. MINOR ADJUSTMENTS TO HIGH TEMPS.

.BHM...NONE.

In the hours before

Special weather statement, Jun 3, 11:40 AM CDT, 2 hours 42 minutes before
ALZ001>038-040>050-040000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 AM CDT SUN JUN 3 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A FRONTAL BOUNDARY REMAINS ACROSS NORTHERN ALABAMA FROM RUSSELLVILLE
TO HARTSELLE TO FORT PAYNE. THIS FRONT WILL CONTINUE TO SLOWLY MOVE
NORTHWARD DURING THE AFTERNOON. PORTIONS OF NORTH ALABAMA...IN THE
VICINITY OF THIS FRONT...IS WHERE SHOWERS AND THUNDERSTORMS WILL
LIKELY OCCUR THIS AFTERNOON AND EVENING AS A DISTURBANCE ALOFT MOVE
ACROSS THE REGION. A FEW STORMS MAY BECOME SEVERE WITH FREQUENT
LIGHTENING...LARGE HAIL AND GUSTY WINDS POSSIBLE.

ACROSS THE REST OF THE STATE...THE ATMOSPHERE REMAINS VERY
UNSTABLE...BUT CERTAIN PARAMETERS ARE NOT COMING TOGETHER FOR
ORGANIZED SEVERE WEATHER. ISOLATED STORMS MAY BE POSSIBLE THIS
AFTERNOON...AS ABUNDANT LOW LEVEL MOISTURE WILL BE IN PLACE AND
DAYTIME TEMPERATURES RISE TO NEAR 90. A LACK OF LOW LEVEL
CONVERGENCE LOOKS TO BY THE LIMITING FACTOR FOR STORMS...BUT IF ANY
DEVELOP THEY COULD QUICKLY BECOME SEVERE WITH STRONG DAMAGING WINDS
AND HAIL.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOjULD NOT BE NECESSARY THIS AFTERNOON AND TONIGHT.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 4
MONTGOMERY IS 5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:28 PM CDTSevere Thunderstorm WarningBMXLee32 min
Jun 3, 1:28 PM CDTSevere Thunderstorm WarningBMXSt. Clair47 min
Jun 3, 1:29 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson31 min
Jun 3, 1:34 PM CDTSevere Thunderstorm WarningBMXDeKalb41 min
Jun 3, 1:39 PM CDTSevere Thunderstorm WarningBMXWalker36 min
Jun 3, 1:48 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar42 min
Jun 3, 1:53 PM CDTSevere Thunderstorm WarningBMXCullman52 min
Jun 3, 1:58 PM CDTSevere Thunderstorm WarningBMXBlount47 min
Jun 3, 2:20 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah40 min
Jun 3, 2:45 PM CDTSevere Thunderstorm WarningBMXChambers30 min
Jun 3, 2:48 PM CDTSevere Thunderstorm WarningBMXJefferson57 min
Jun 3, 2:54 PM CDTSevere Thunderstorm WarningBMXBlount, Cullman51 min
Jun 3, 3:00 PM CDTSevere Thunderstorm WarningBMXEtowah30 min
Jun 3, 3:03 PM CDTSevere Thunderstorm WarningBMXWalker42 min
Jun 3, 3:08 PM CDTSevere Thunderstorm WarningBMXCherokee52 min
Jun 3, 4:42 PM CDTSevere Thunderstorm WarningBMXTallapoosa33 min
Jun 3, 5:01 PM CDTSevere Thunderstorm WarningBMXChambers44 min
Jun 3, 5:04 PM CDTSevere Thunderstorm WarningBMXChilton41 min
Jun 3, 5:07 PM CDTSevere Thunderstorm WarningBMXElmore38 min
Jun 3, 5:42 PM CDTSevere Thunderstorm WarningBMXRussell48 min
Jun 3, 5:44 PM CDTSevere Thunderstorm WarningBMXRandolph31 min
Jun 3, 5:49 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery26 min
Jun 3, 6:17 PM CDTFlash Flood WarningBMXElmore3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.